Indiana, 2003

Hail and Damaging Winds in Indiana, May 9 to 10, 2003

May 9 to 10, 2003 · NWS IND · 11 events in 7 counties and zones

This nighttime event had everything from baseball size hail to a well defined hook echo with nice rotation. There was an occluded front from the western Great Lakes to the northern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

This nighttime event had everything from baseball size hail to a well defined hook echo with nice rotation. There was an occluded front from the western Great Lakes to the northern Plains. A warm front extended SW front the triple point across northeastern Indiana. The cold front was located southwest across central Illinois to northern Oklahoma. Across our southern most area, a nice supercell with 80 VILs moved from west to east. This supercell produced hail to the size of baseballs in Daviess County and numerous wind damage. Several garages and a couple of barns were blown down in Knox County. Across the northern sections of the forecast area, more strong to severe storms with large hail and damaging winds were found. These storms also produced rainfall totals of up to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 3:00 PM EST, 7 hours 11 minutes earlier.

Area forecast discussion, May 9, 3:00 PM EST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST FRI MAY 9 2003

CORRECTED ISSUANCE TIME

RADAR SHOWS STG TSRA DVLPG JUST S OF THE CNTRL INDIANA FCST AREA AND
MOVG E. SATL SHOWS OUTFLOW BDRY FM MORNING TSRA NR A KGUS-KMIE LINE.
MAIN FCST ISSUES ARE CHCS OF TSRA TNGT THRU SAT NGT AND HVY RAFL
POTNL LATE TNGT AND ERY SAT.

IN GENL...12Z ETA/GFS ARE IN GUD AGREEMENT WITH THE NGM SLGTLY
SLOWER WITH THE CDFNT TO MOV ACRS THE FA LT SAT NGT. GFS SUFFERS FM
CNVCTV FEEDBACK TNGT...SO WL PREFER THE ETA FOR THIS FCST. BLV SCT
TSRA A GUD BET THIS EVE ACRS THE FA...THEN A MCS WL MOV ACRS THE FA
LT TNGT. TSRA DVLPG OVR OK ADD TO BELIEF THAT MCS WL FORM AND MOV
ACRS THE FA AFT MIDN AND CONT INTO SAT MORNING. WL FCST CHC POPS
THIS EVE FOLLOWED BY LKLY POPS LT TNGT AND SAT MORNING. POTNL FOR
HVY RAFL AND NRBY WFOS HAVE DECIDED TO ISSUE A FLOOD WATCH...SO WL
ALSO ISSUE FLOOD WATCH FROM IND FOR ENTIRE FA. CONFIDENCE LOW IN
EXACT AREA OF HVY RAFL AND AMTS...BUT GIVEN RECENT RAINS AND POTNL
FOR MORE HVY RAIN...BLV IT BEST TO GO AHD WITH FLOOD WATCH FM LT
THIS EVE THRU SAT MORN.

TSRA SHUD DMNSH SAT MORNING...BUT EXPECT NEW DVLPMT SAT AFTN CONTG
INTO SAT NGT. THIS WL LKLY BE IN A LINE/AREA AHD OF THE CDFNT...AND
CAN CERTAINLY AGREE WITH SPC MDT RISK. WL FCST LKLY POPS SAT...WITH
BEST CHC ERY AND LATE WITH A MIDDAY LULL EXPECTED. CDFNT WL PASS
ACRS FA LT SAT NGT...SO WL CONT LKLY POPS UNTIL FROPA.

FOR TEMPS...WL USE A BLEND OF THE COOLER AVN MOS AND THE WRMR ETA
MOS.

.IND...FLOOD WATCH LATE THIS EVE THRU SAT MORNING ENTIRE FCST AREA...
       INZ021-028>031-035>049-051>057-060>065-067>072.

ZIMMERMAN
Hazardous weather outlook, May 9, 6:03 AM EST, 16 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 AM EST FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THUNDERSTORMS ARE
LIKELY TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND HAIL THE MAIN THREAT BUT ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THOUGH THURSDAY.

THUNDERSTORMS ARE AGAIN LIKELY SATURDAY AND SATURDAY NIGHT. SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT BUT LARGE
HAIL AND A FEW TORNADOES ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Special weather statement, May 9, 5:22 PM EST, 4 hours 49 minutes before
INZ060>065-067>072-092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EST FRI MAY 9 2003

SEVERE THUNDERSTORM WATCH #318 IS NO LONGER IN EFFECT FOR ANY PARTS
OF CENTRAL INDIANA.

THE STRONGEST THUNDERSTORMS HAVE MOVED NEAR AND JUST SOUTH OF THE
OHIO RIVER.  OTHER STRONG THUNDERSTORMS WERE LOCATED ABOUT 40 MILES
WEST SOUTHWEST OF VINCENNES.  STRONG THUNDERSTORMS ARE POSSIBLE
AGAIN LATER TONIGHT ACROSS CENTRAL INDIANA.  HOWEVER FOR THE NEXT
FEW HOURS THERE IS ONLY A SLIGHT CHANCE OF STRONG THUNDERSTORMS IN
CENTRAL INDIANA.  THUS SEVERE THUNDERSTORM WATCH #318 HAS BEEN
CANCELLED FOR THOSE COUNTIES IN CENTRAL INDIANA.
Special weather statement, May 9, 8:42 PM EST, 1 hour 29 minutes before
ILZ041>046-048-052>057-061>063-066-067-071-INZ005>009-013>049-051-
052-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EST FRI MAY 9 2003

TORNADO WATCH #324 HAS BEEN REMOVED FOR THOSE AREAS EAST OF A TERRE
HAUTE TO TIPTON LINE.

TORNADO WATCH #324 REMAINS IN EFFECT FOR...CARROLL...HOWARD...
TIPPECANOE...WARREN...CLINTON...TIPTON...FOUNTAIN...MONTGOMERY...VERM
ILLION...PARKE AND VIGO COUNTIES...UNTIL 1100 PM EST.

RADAR SHOWS STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN
INDIANA INTO CENTRAL ILLINOIS.  IT DOES NOT APPEAR LIKELY THAT ANY
OF THOSE THUNDERSTORMS WILL MOVE EAST OF A TERRE HAUTE TO TIPTON
LINE BEFORE THE TORNADO WATCH EXPIRES AT 1100 PM EST.

PERSONS IN THE LAFFAYETTE KOKOMO AND CRAWFORDSVILLE AREA SHOULD
CONTINUE TO BE ALERT FOR A POSSIBLE SEVERE THUNDERSTORMS OR TORNADO
THIS EVENING.

JEH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 9, 10:11 PM EST
Where
Knox County, 2 mi N of Wheatland
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.700, -87.300

Hail, Owen

When
May 9, 11:08 PM EST
Where
Owen County, 7 mi N of Spencer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -86.767

Thunderstorm Wind, Daviess

When
May 9, 11:20 PM EST
Where
Daviess County, 4 mi N of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.167

Thunderstorm Wind, Martin

When
May 9, 11:30 PM EST
Where
Martin County, 4 mi W of Shoals
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.850

Thunderstorm Wind, Knox

When
May 9, 11:45 PM EST
Where
Knox County, 4 mi N of Wheatland
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.300

Hail, Daviess

When
May 9, 11:58 PM EST to May 10, 12:03 AM EST
Where
Daviess County, Washington
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -87.167

Thunderstorm Wind, Knox

When
May 10, 12:00 AM EST
Where
Knox County, 5 mi E of Vincennes
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -87.417

Hail, Lawrence

When
May 10, 1:03 AM EST
Where
Lawrence County, 2 mi E of Fayetteville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.550

Thunderstorm Wind, Lawrence

When
May 10, 1:45 AM EST
Where
Lawrence County, 3 mi W of Bedford
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.533

Thunderstorm Wind, Fountain

When
May 10, 2:04 AM EST
Where
Fountain County, Attica
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -87.250

Thunderstorm Wind, Hamilton

When
May 10, 2:58 AM EST
Where
Hamilton County, Cicero
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.133, -86.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354575, 5354573, 5354582, 5354579, 5354574, 5354576, 5354580, 5354577, 5354581, 5354583, 5354578.